• Case ref:
    201801233
  • Date:
    June 2019
  • Body:
    Grampian NHS Board
  • Sector(s):
    Health
  • Subject:
    clinical treatment / diagnosis
  • Outcome:
    Upheld, recommendations

Summary

Mr C complained about the treatment provided to his late son (Mr A) who died during a hospital admission. Mr A was suffering from heart failure secondary to Friedreich's ataxia (an autosomal recessive genetic disease that causes difficulty walking, a loss of sensation in the arms and legs and impaired speech that worsens over time). After being administered calcium gluconate treatment for high potassium levels, Mr A vomited and collapsed with a cardiac arrythmia (irregular heartbeat) from which he could not be resuscitated. Mr C complained that the most junior doctor on the ward was given the responsibility of carrying out Mr A's treatment. He also complained that it had taken hours to carry out relevant tests on Mr A. The board acknowledged that a number of attempts were made to obtain blood for testing, spanning a period of several hours.

We took independent advice from a consultant cardiologist (doctor who deals with diseases and abnormalities of the heart). We found that there was no clinical need for Mr A's treatment to have involved more senior staff, noting that the challenging issue in this case was the emergency management of an elevated potassium level in a patient who was taking digoxin (a steroid used in small doses as a cardiac stimulant) medication with a higher than desirable blood level. While Mr A's blood potassium was at such a high level there was a risk of cardiac arrest at any time. We found that because of the metabolic complexity of the case and the excessive level of digoxin, full supportive measures should have been in place. In particular, we considered that there should have been continuous ECG (a test that records the electrical activity of the heart) monitoring. We were critical of the fact that there was no record of the junior doctor having discussed the complication of the excessive digoxin level with the cardiology registrar. We noted that the board had subsequently made changes to their protocol for treating hyperkalemia (high potassium level), to take into account concurrent treatment with digoxin.

We found that the apparent failure to recognise the complication of excessive digoxin, and the lack of continuous ECG monitoring, was unreasonable. We therefore upheld this complaint, while recognising that staff involved in Mr A's care were dealing with challenging circumstances.

Recommendations

What we asked the organisation to do in this case:

  • Apologise to Mr C and his family for the failings identified in Mr A's treatment. In particular, the potential effects of intravenous calcium gluconate were not given due recognition. Bedside ECG monitoring should have been in place. The apology should meet the standards set out in the SPSO guidelines on apology available at www.spso.org.uk/leaflets-and-guidance.

What we said should change to put things right in future:

  • Staff involved in delivering care and treatment, including clinicians, must document discussions which inform their decision-making.